Researchers have linked certain types of birth control with an increased risk of pseudotumor cerebri (PTC). This condition occurs when pressure around the brain increases, causing headaches and vision problems.
What is Implanon?
Implanon is a birth control implant that slowly releases etonogestrel, a synthetic version of the female sex hormone progestin. Implanon is a flexible, matchstick-sized plastic rod that is implanted under the skin of the upper arm. It helps prevent pregnancy by suppressing ovulation and thickening cervical mucous.
Implanon and Pseudotumor Cerebri (PTC)
Pseudotumor cerebri (PTC) is a neurological disease that is caused by high levels of cerebrospinal fluid inside the skull. Treatment for severe cases involves draining this excess fluid with a shunt.
Without treatment, pressure inside the skull can continue to increase, causing progressively worse headaches and vision loss. The visual problems are due to papilloedema, a swelling of the optic disc at the back of the eye. PTC can also lead to hearing problems (tinnitus).
It is unknown what causes PTC. However, in 1995, researchers linked birth control containing the hormone levonorgestrel with 56 cases of PTC. Most of the cases occurred in younger women (average age 22). Since then, officials from the National Institute of Health (NIH) have warned that certain birth control pills are a risk-factor for PTC.
Implanon and Headaches
Headaches were the most common side effect in clinical trials of Implanon, reported by 25% of women. Some women also reported migraine headaches. This side effect is also a symptom of pseudotumor cerebri.
According to Johns Hopkins Medicine headaches from PTC are often dull, located at the back of the head, and worst at night or in the early morning. They may become progressively more constant and be associated with visual or hearing problems.
Symptoms of Pseudotumor Cerebri
- Nausea and vomiting
- Disorientation or problems balancing
- Blurry vision
- Papilloedema (pressure on the optic nerve)
- Hearing problems (tinnitus)
- Ringing or “whooshing” in the ears
- And more